How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4855
Experience:  Over 14 years of clinical veterinary experience
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

My dog was exhibiting hypothyroidism, lazy, slow metabolism,

Customer Question

,My dog was exhibiting hypothyroidism, lazy, slow metabolism, overweight. Doc gave him .2 mg. of soloxine per day. He is a large pomeranian and weighs about 18 pounds. In the next few days, his behavior changed. He was panting a lot, thirsty all the time, hungry all the time, much more aggressive and ridiculously hyperactive. Doctor told us to cut the dosage in half which we did. The behavior calmed down a little, but he was still panting heavily and constantly thirsty and urinating. His glucose levels in January were completely normal. Now his glucose is very high and he has been diagnosed with diabetes. I am not sure the doctor is correct. We have since taken him completely off the medication on Monday. His symptoms continued but were less every day this week, and as of last night completely gone, back to his normal self, but he has lost a few pounds. Could the soloxine have triggered his glucose being high? My gut feeling tells me that once it is completely out of his system the glucose will go back to normal. What do you think?
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Dr. Bruce replied 6 months ago.
Hi. Welcome to Just Answer. My name is***** I'm sorry to hear about Boingo's situation. I'm going to be honest and say that Soloxine shouldn't be a cause for increasing blood glucose levels and causing diabetic like results. This is just not a side effect that is out there for it. What you could do here is to repeat blood work and a urine evaluation to see if the blood glucose levels are staying up. Sometimes they can have elevated blood glucose levels that aren't related to diabetes that can come back to normal - stress, diet, etc.. If he's physically drinking more, urinating more and losing weight, then the diagnosis of diabetes seems to be correct when combined with the blood results.

Related Dog Veterinary Questions